Substance use disorders (SUD) and depression often go hand-in-hand. According to SAMHSA, having any kind of mental illness puts you at risk of developing an addiction to alcohol or other drugs. When both a mental disorder and SUD happen at the same time, it’s called a co-occurring disorder. Over 9 million people are currently living with this, so if it’s something that you’re dealing with, you’re not alone.
Co-occurring disorders can seem complicated when it comes to the medications prescribed in treatment. Buprenorphine (Suboxone®) is a gold standard in the treatment of opioid use disorders, but can it be taken alongside an antidepressant? If you’re treating your opioid use disorder with buprenorphine, do you have to give up your antidepressants? At ReVIDA Recovery®, we don’t think so. Let’s talk about why.
Table of Contents
Buprenorphine (Suboxone®), Antidepressants, and the Dreaded “Serotonin Syndrome”
The most common antidepressants are either SSRIs (selective serotonin reuptake inhibitors) or SNRIs (serotonin and norepinephrine reuptake inhibitors). If you’re currently taking medication for depression, chances are, you’re taking one of these. Both of these classes of antidepressants work to increase levels of serotonin in the brain. Why? Because serotonin is the chemical “messenger” that helps regulate things like sleep and mood. It relays messages from our brain (or our gut) to the rest of our body and vice versa. Serotonin also plays a role in controlling your appetite, fueling your sex drive, and regulating your behaviors.
Buprenorphine (Suboxone®) also works to increase serotonin levels. It has serotonergic effects that are similar to opioids. If your addiction lies in the opioid realm, serotonin boosts are common for you. Your body is used to the heightened levels of serotonin it gets from opioids, so when you stop taking them, you experience withdrawals. Buprenorphine (Suboxone®) works to alleviate those withdrawals so you can focus on healing and recovery.
The hesitancy in prescribing both buprenorphine (Suboxone®) and an SSRI/SNRI lies in the levels of serotonin present in your system. In other words, it’s possible to have highly elevated levels of serotonin in your body. While taking one prescription or the other, you won’t have to worry about elevated levels of serotonin in your body, but what happens when you’re taking both?
When your serotonin levels are abnormally high, there’s a name for it: serotonin syndrome. The goal is always to have normal levels of serotonin in your body. This can become a problem. While rare, serotonin syndrome happens, and it comes with a hefty list of side effects including:
- Restlessness or agitation (needing to move or fidget to feel comfortable)
- Dilated pupils
- High blood pressure
- Tachycardia (fast heart rate)
- Muscle stiffness
- And more
Suboxone® and Antidepressants – Which Combination Do I Need to Avoid?
The truth is that serotonin syndrome is rare, even if you’re taking both an SSRI/SNRI and buprenorphine (Suboxone®). It’s also exceedingly rare for someone with serotonin syndrome to become hospitalized due to its symptoms. The reports of serotonin syndrome are so small that the medical community believes most cases have gone unreported because the symptoms were so minor.
Many people take antidepressants, including SNRIs and SSRIs, while on buprenorphine (Suboxone®). Many doctors also have no problem prescribing both. The key here is communication: if you’re worried, discuss it with your doctor.
First and foremost, your prescribing physician should always know your entire list of medications. Secondly, don’t be afraid to voice your concerns. Your doctor can help by teaching you what to look out for and what to do if you suspect you’re experiencing it. This can be invaluable as far as your peace of mind is concerned. If you’d feel more comfortable with additional monitoring, a medication-assisted treatment (MAT) program might be the perfect solution for you. A buprenorphine (Suboxone®) clinic is also an excellent option.
There have been reports that taking antidepressants with buprenorphine (Suboxone®) can increase drowsiness. Experiencing side effects does not mean you have serotonin syndrome.
While the risk of taking antidepressants and buprenorphine (Suboxone®) is low, serious interactions with other medications can occur. Some other medications (and substances) that have a high risk of interacting with buprenorphine (Suboxone®) include:
- Benzodiazepines. Usually prescribed for anxiety, seizures, or panic attacks, benzos and buprenorphine are a dangerous combination. They’re both respiratory depressants, and when taken together, the risk of slowed breathing or lowered heart rate can be life-threatening. Again – leave it up to your doctor. If they decide the risk is small, it’s probably because your dosages are low and you’re not likely to experience this.
- Alcohol. If you’re wondering if you can drink on buprenorphine, the answer is a resounding “no.” This carries the same risks as mixing benzos with buprenorphine. Alcohol is also a depressant, and when they’re mixed it can cause respiratory issues (especially in large quantities). Alcohol can also magnify the side effects associated with buprenorphine (Suboxone®). This includes nausea, migraines, confusion, and more.
- Antibiotics, antifungals, and HIV medications. If you’re on any of these, check with your doctor before you take buprenorphine (Suboxone®). They can increase the levels of Suboxone in the body, making it difficult to function.
- Any other opioids. Taking other opioids (or relapsing) while you’re on this medication is never advised. Aside from experiencing uncomfortable and heightened side effects, you’re also at an increased risk for overdose – which can be fatal if it isn’t caught in time.
- Phenobarbital, Tegretol (carbamazepine), Dilantin, Rifadin, Revia, Vivitrol, and anything with naltrexone. These medications can decrease the effects of buprenorphine (Suboxone®), which is counterproductive and works against your recovery.
Can You Have an Allergic Reaction to Suboxone®?
Like any other medication, buprenorphine (Suboxone®) can cause an allergic reaction in some people. It’s rare, but it can happen. The most common signs that you’re having a reaction are a rash, hives, or itching. More serious allergic reactions include trouble breathing and swelling of your lips, tongue, or throat. If you’re experiencing any of this, contact your doctor or your nearby poison control. If it feels like these symptoms are unbearable or extreme, head to the emergency room.
Suboxone® and Mood Swings When Combined With Other Medications
Buprenorphine (Suboxone®), like other opioids, can affect your mood. It binds to the opioid receptors in your brain, so it can cause feelings of mild euphoria, relaxation, or drowsiness. When it wears off or when it’s mixed with other medications, your mood might shift unexpectedly. You may feel happy one moment and frustrated the next. This is especially true if you’re leaving other opioids behind and trying to find recovery, because your brain may still crave the same levels of dopamine and serotonin it had when you were using illicit drugs.
If you find that you’re experiencing mood swings, or even if you’re feeling uncomfortable with your state of mind while taking buprenorphine (Suboxone®), discuss it with your doctor. They may decide to lower your dosage or work with you to find another solution.
At ReVIDA Recovery®, we specialize in medication-assisted treatment and we support the use of buprenorphine (Suboxone®) for opioid use disorders. Our goal is to help you reclaim your life from opioids and our expert staff is standing by – ready to guide you on your journey to recovery. For more information or to schedule a consultation, call us today at 423-631-0432.
Frequently Asked Questions
If I am prescribed Suboxone®, should I let my doctor know what medications I am taking?
Yes, you should always give your doctor a list of your prescribed medications. Doing this allows your doctor to make an educated decision about your medications and their dosages.
What do you do if you accidentally take Suboxone® with an antidepressant that causes severe side effects?
Consult your doctor immediately or visit your nearest emergency room.